Topiramate (Topamax) may cause inability to sweat and hyperthermia

Topamax (topiramate) has been reported to cause inability to sweat which can lead to hyperthermia or overheating. At first, this condition was reported as a rare complication, but a study of 173 children showed that 22 of them or more than 10% developed this side effect. The ability to sweat returns when the drug is stopped. Sweating allows the body to coll off and loss of this mechanism can be dangerous in hot weather or during vigorous exercise. Those who take Topamax should speak to their doctor if they notice reduced sweating.

Topiramate is an effective drug which the FDA approved for the prevention of migraine headaches as well as epilepsy and mood disorders. However, in large clinical trials only half of the patients put on this drug for the treatment of migraines stayed on it. The other half either did not obtain relief of their migraines or developed side effects. One of the most common side effects is impairment of cognitive functions – people can’t remember names, can’t come up with the right words, or as some have told me they feel stupid. Other people become very tired from Topamax because they develop metabolic acidosis – their bodies become too acidic. Long-term side effect of kidney stones was also thought to be rare when the drug was introduced, but subsequent studies showed that up to 20% of patients develop kidney stones.

The full extent of side effects of any new drug does not become apparent until years after its introduction. This does not mean that we can afford to wait for years before trying new drugs since some of the patients who come to our center with migraine headaches do not respond to the available treatments. What we can do is monitor these patients very closely and stop the drug as soon as possible.

1 comment
  1. jennifer sarah says: 08/14/20153:32 pm

    Thank you so much

Submit comment